Safety Alerts & Recalls
What does this mean?
This safety alert is a good reminder to all patients to provide an updated list of medications to their doctors and other healthcare professionals prior to any procedure.
If you are using a patch form of nitroglycerin (Deponit, Transderm-nitro and other brands), please be aware that you may be at risk for skin burns if you undergo an MRI scan and leave your patch on your skin. If you are referred for an MRI scan, the FDA recommends that patients who use medicated patches (including nicotine patches) do the following:
1) Tell the doctor referring you for an MRI scan that you are using a patch and why you are using it (such as, for pain, smoking cessation, hormones).
2) Ask your doctor for guidance about removing and disposing of the patch before having an MRI scan and replacing it after the procedure.
3) Tell the MRI facility that you are using a patch. You should do this when making your appointment and during the health history questions you are asked when you arrive for your appointment.
Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings
The Food and Drug Administration (FDA) has issued a Public Health Advisory to warn of the risk of skin burns in patients wearing transdermal patches (medicated patches applied to the skin) who are undergoing magnetic resonance imaging (MRI) scans. Transdermal patches are applied to the skin and commonly deliver pain medications, heart medications, hormones, or nicotine. Certain transdermal patches contain aluminum or other metals in the backing of the patches, which can overheat during an MRI scan and cause skin burns in the immediate area of the patch.
The FDA is in the process of reviewing the labeling and the metal content of all patches to ensure that those made with materials containing metal provide a warning about the risk of burns to patients who wear the patches during an MRI scan.
For more information, please visit: more information here